Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Aberdeen, SD

May 17, 20187 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2018, 10:42 PM CDT for 7 counties in South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 10:42 PM CDT (03:42 UTC)
Expired
May 17, 2018, 11:45 PM CDT
In force
63 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 190 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:23 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WUUS53 KABR 180342
SVRABR
SDC017-059-065-069-085-117-119-180445-
/O.NEW.KABR.SV.W.0032.180518T0342Z-180518T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1042 PM CDT THU MAY 17 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Hand County in central South Dakota...
  Eastern Sully County in central South Dakota...
  Hyde County in central South Dakota...
  Southeastern Stanley County in central South Dakota...
  Hughes County in central South Dakota...
  Lyman County in central South Dakota...
  Buffalo County in central South Dakota...

* Until 1145 PM CDT

* At 1040 PM CDT, severe thunderstorms were located along a line
  extending from near Blunt to near Earling Hills, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Miller, Lower Brule, Highmore, Onida, Presho, Fort Thompson, Lyman,
  Oacoma, Blunt, Kennebec, St. Lawrence, Reliance, Harrold, Shelby,
  Iona, Zell, Orient, Ree Heights, Burdette and Vayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4377 9965 4373 9967 4375 9968 4367 9987
      4370 9990 4370 10012 4458 10028 4490 9975
      4490 9871 4420 9870 4419 9893 4394 9893
      4393 9936 4386 9931 4367 9947 4365 9936
      4351 9929 4350 9930 4350 9963
TIME...MOT...LOC 0340Z 255DEG 35KT 4450 10003 4381 9995 

HAIL...0.88IN
WIND...60MPH
 
$$

JT
1 follow-up statement
652 
WWUS53 KABR 180441
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1141 PM CDT THU MAY 17 2018

SDC017-059-065-069-085-117-119-180450-
/O.EXP.KABR.SV.W.0032.000000T0000Z-180518T0445Z/
Hand SD-Sully SD-Hyde SD-Stanley SD-Hughes SD-Lyman SD-Buffalo SD-
1141 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR HAND...EASTERN SULLY...HYDE...
SOUTHEASTERN STANLEY...HUGHES...LYMAN AND BUFFALO COUNTIES WILL
EXPIRE AT 1145 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
central South Dakota.

LAT...LON 4377 9965 4373 9967 4375 9968 4367 9987
      4370 9990 4370 10012 4458 10028 4490 9975
      4490 9871 4420 9870 4419 9893 4394 9893
      4393 9936 4386 9931 4367 9947 4365 9936
      4351 9929 4350 9930 4350 9963
TIME...MOT...LOC 0440Z 255DEG 35KT 4464 9927 4395 9920 

$$

Connelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:21 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 17, 9:21 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
921 PM CDT Thu May 17 2018

.UPDATE...
Issued at 916 PM CDT Thu May 17 2018

Showers and thunderstorms continue from the southwest to the north
central part of the CWA as of 02Z. The storms do not appear to be
producing much hail anymore, but still seeing strong winds and
very heavy rain with some of them. CAM solutions show this
activity coming to and end late tonight, with additional
precipitation development expected on Friday. Other that
adjustments to POPs and weather, no changes made to the forecast
this evening.

&&

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 355 PM CDT Thu May 17 2018

Several rounds of precipitation/thunderstorms are possible in the
short term as a western CONUS trough continues towards the High
Plains. Ejecting shortwave energy will serve as the catalyst for
thunderstorm development this evening across the area, and some of
these storms could become severe along/west of the Missouri River.
This is where the best combination of CAPE, which has climbed above
2000 J/kg this afternoon, and bulk shear of around 30 kts exists.
CAMs are in strong agreement in developing a line of at least broken
convection across western South Dakota by 00Z Friday. Large hail and
damaging winds will be the primary threats. These storms reach the
Missouri River by 04Z, however the environment will have become much
less favorable as MUCAPE values dip to less than 500 J/kg east of
the Missouri. Confidence is low that any storms will be able to
maintain severe limits by midnight, and they may well dissipate
almost entirely as they enter the James River Valley. Have
maintained low POPs across portions of Northeastern SD during the
overnight/Friday morning timeframe for the time being.

A moist atmosphere persists across the area Friday. The Ensemble SA
Table indicates precipitable water values in the 97.5-99 percentile
for this time of year across portions of the CWA from 12Z Friday to
12Z Saturday. Combined this with a slow-moving area of low pressure,
and thunderstorms may produce locally heavy rainfall through this
period. Those that train over the same areas would be of particular
concern. Storm development, after a lull in the morning, appears
most likely on Friday afternoon/evening from the James Valley to
west central MN and southwestward towards Jones county and across
south central SD. Thanks in part to a rebound in CAPE of 1000-2000+
J/kg, some of these storms could be on the strong to severe side.
However, the best shear is displaced to the northwest.

.LONG TERM...(Friday Evening through Thursday)
Issued at 355 PM CDT Thu May 17 2018

To begin the period, an upper level low organizes itself over
Colorado and attempts to move eastward over Kansas/Nebraska. Showers
and sub-severe thunderstorms are likely across a large portion of
the CWA very early Saturday morning into Saturday evening. At which
point, high pressure pushes in forcing the low further south and
east.  Some lingering rain showers are possible in the southeast
boundaries of the CWA through Sunday.

Beyond Sunday, a ridge builds into the region keeping things mostly
dry for Monday and Tuesday.  A 700 mb low in Montana pushes into the
Dakotas Thursday, at which point an associated shortwave off the low
creates another chance of precipitation Thursday into Thursday
night. Temperatures drop to below average for the weekend, but
recover to around or slightly above average for the work week as
warm air advects into the region Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 634 PM CDT Thu May 17 2018

Showers and thunderstorms will affect the northwest and north
central part of the area this evening, with another round of
showers and storms expected to move in and affect mainly the
western half of the CWA later tonight. Some of the storms may be
strong to severe. Additional precipitation is expected Friday
afternoon. For the most part, VFR conditions will prevail, but
IFR/MVFR cigs and vsbys are possible with the stronger storms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...Lueck
LONG TERM...Telken
AVIATION...Parkin
Hazardous weather outlook, May 17, 3:28 AM CDT, 19 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
328 AM CDT Thu May 17 2018

MNZ039-046-SDZ008-020>023-180830-
Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel-
328 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible late Friday. Severe weather is
unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-004-009-015-016-033>035-045-048-180830-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to form west river and move east in the
late afternoon and evening hours. There is the risk for severe
weather west river, with large hail and strong winds being the
main threat. Storms are expected to be weakening as they move east
in the evening and the threat for severe weather diminishes
rapidly as storms reach the Missouri valley.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected to develop in the area Friday
afternoon. Widespread severe weather is unlikely but there may be
a few stronger storms with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ005>007-010-011-017>019-036-037-051-180830-
McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand-
Buffalo-
328 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Weak thunderstorms are possible early this morning. Severe weather
is not anticipated with any of these storms.

Storms could move back into the area late tonight into early
Friday. These storms will likely be dissipating and severe weather
is not anticipated with this round of convection.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected to develop in the area Friday
afternoon. Widespread severe weather is unlikely but there may be
a few stronger storms with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, May 17, 9:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
937 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     2 S MURDO               43.86N 100.71W
05/17/2018  E70 MPH          JONES              SD   MESONET

&&

NWS
Local storm report, May 17, 9:44 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     2 NE PIERRE             44.39N 100.30W
05/17/2018  E61 MPH          HUGHES             SD   MESONET

            PIERRE ASOS.

&&

NWS
Local storm report, May 17, 10:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     4 WSW BLUNT             44.50N 100.07W
05/17/2018  E63 MPH          HUGHES             SD   MESONET

&&

NWS
Local storm report, May 17, 10:04 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     1 S PIERRE              44.36N 100.32W
05/17/2018                   HUGHES             SD   PUBLIC

            1 INCH TREE LIMBS BROKEN AND SHINGLES BLOWN
            OFF ROOF.

&&

RV
Local storm report, May 17, 10:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1012 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     4 WSW BLUNT             44.50N 100.07W
05/17/2018  M59 MPH          HUGHES             SD   MESONET

&&

NWS
Local storm report, May 17, 10:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     9 NNW VIVIAN            44.05N 100.33W
05/17/2018  M66 MPH          LYMAN              SD   MESONET

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:20 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Sully, Walworth55 min
May 17, 7:40 PM CDTAreal Flood WarningABRMcPherson3 hr
May 17, 7:45 PM CDTSevere Thunderstorm WarningABRCampbell, Dewey, Walworth45 min
May 17, 7:47 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson43 min
May 17, 7:49 PM CDTAreal Flood WarningABRCampbell, Edmunds, McPherson, Walworth15 hr
May 17, 8:08 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully, Walworth52 min
May 17, 8:47 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully43 min
May 17, 8:58 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully, Walworth47 min
May 17, 9:21 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully39 min
May 17, 9:34 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hyde, Potter, Sully, Walworth41 min
May 17, 9:55 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully50 min
May 17, 10:11 PM CDTSevere Thunderstorm WarningABRDewey, Hyde, Potter, Stanley, Sully49 min
May 18, 10:43 AM CDTAreal Flood WarningABRCampbell, Edmunds, McPherson, Walworth12 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.